Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 183, NWS Paducah, KY

July 13, 2016Jackson County, Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 13, 2016, 3:54 PM CDT for Jackson County, Perry County, Illinois. It was in force for 66 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 3:54 PM CDT (20:54 UTC)
Expired
Jul 13, 2016, 5:00 PM CDT
In force
66 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 106 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:05 PM CDTTSTM WND DMGCarbondale, ILSEVERAL LARGE TREE LIMBS AND BRANCHES DOWN
Jul 13, 4:20 PM CDTTSTM WND DMGPinckneyville, ILTREE ON A HOUSE AND TWO CARS.
Jul 13, 4:25 PM CDTTSTM WND DMGDu Quoin, ILSEVERAL TREES DOWN IN THE CITY LIMITS
Jul 13, 4:30 PM CDTTSTM WND DMG6 N Du Quoin, ILROUTE 154 AND PINTAIL ROAD BLOCKED BY TREES AND POWER LINES DOWN.
Jul 13, 4:30 PM CDTTSTM WND DMGTamaroa, ILSEVERAL TREES DOWN.
Jul 13, 4:31 PM CDTTSTM WND DMG5 Sse Tamaroa, ILTREES AND POWER LINES DOWN. FOUR PEOPLE TRAPPED IN A VEHICLE. HWY 154 2 MILES EAST HWY 51.
Jul 13, 4:40 PM CDTTSTM WND DMG12 W Murphysboro, IL3 INCH DIAMETER LIMBS DOWN IN JACOB IL.
Jul 13, 4:45 PM CDTTSTM WND DMGCarbondale, ILTREE ON A HOUSE REPORTED FROM WSIL CHANNEL 3.
Jul 13, 4:50 PM CDTTSTM WND DMGCarbondale, ILLARGE TREE DOWN AND TREE LIMBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS53 KPAH 132054
SVRPAH
ILC077-145-132200-
/O.NEW.KPAH.SV.W.0183.160713T2054Z-160713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 500 PM CDT

* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EVANSVILLE... OR 8 MILES NORTHEAST OF STE. GENEVIEVE...MOVING EAST
  AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CARBONDALE...MURPHYSBORO...DU QUOIN...PINCKNEYVILLE...DE SOTO...
  ELKVILLE...HURST...AVA...TAMAROA...WILLISVILLE...GRAND TOWER...
  CEDAR LAKE AREA...MAKANDA...CUTLER...DOWELL...CAMPBELL HILL...
  VERGENNES...GORHAM AND ST. JOHNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THIS STORM IS PRODUCING
WIDESPREAD WIND DAMAGE ACROSS ST GENEVIEVE COUNTY MISSOURI. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3821 8915 3799 8914 3795 8918 3795 8915
      3760 8915 3760 8948 3764 8952 3769 8952
      3771 8957 3775 8962 3776 8967 3778 8966
      3782 8968 3783 8966 3796 8959 3821 8959
TIME...MOT...LOC 2053Z 268DEG 51KT 3804 8992 

HAIL...0.75IN
WIND...70MPH
 
$$
3 follow-up statements
058 
WWUS53 KPAH 132109
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT WED JUL 13 2016

ILC077-145-132200-
/O.CON.KPAH.SV.W.0183.000000T0000Z-160713T2200Z/
JACKSON IL-PERRY IL-
409 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR JACKSON AND PERRY COUNTIES...

AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PERCY...OR 8
MILES SOUTHEAST OF SPARTA...MOVING EAST AT 60 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CARBONDALE...MURPHYSBORO...DU QUOIN...PINCKNEYVILLE...DE SOTO...
ELKVILLE...HURST...AVA...TAMAROA...WILLISVILLE...GRAND TOWER...
CEDAR LAKE AREA...MAKANDA...CUTLER...DOWELL...CAMPBELL HILL...
VERGENNES...GORHAM AND ST.
JOHNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM HAS BEEN PRODUCING
WIDESPREAD WIND DAMAGE ACROSS PORTIONS OF EAST CENTRAL MISSOURI AND
WAS ALREADY INTO SOUTHWEST ILLINOIS. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3821 8915 3799 8914 3795 8918 3795 8915
      3760 8915 3760 8948 3764 8952 3769 8952
      3771 8957 3775 8962 3776 8967 3778 8966
      3782 8968 3783 8966 3796 8959 3821 8959
TIME...MOT...LOC 2108Z 268DEG 51KT 3805 8964 

HAIL...0.75IN
WIND...70MPH
 
$$
248 
WWUS53 KPAH 132114
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT WED JUL 13 2016

ILC077-145-132200-
/O.CON.KPAH.SV.W.0183.000000T0000Z-160713T2200Z/
JACKSON IL-PERRY IL-
414 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR JACKSON AND PERRY COUNTIES...

AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PERCY...OR 8
MILES WEST OF PINCKNEYVILLE...MOVING EAST AT 60 MPH. THIS STORM JUST
PRODUCED WIDESPREAD DAMAGE ALL ACROSS RANDOLPH COUNTY WITH UP TO 70
MPH WINDS...SO TAKE COVER NOW!

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CARBONDALE...MURPHYSBORO...DU QUOIN...PINCKNEYVILLE...DE SOTO...
ELKVILLE...HURST...AVA...TAMAROA...WILLISVILLE...GRAND TOWER...
CEDAR LAKE AREA...MAKANDA...CUTLER...DOWELL...CAMPBELL HILL...
VERGENNES...GORHAM AND ST.
JOHNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3821 8915 3799 8914 3795 8918 3795 8915
      3760 8915 3760 8948 3764 8952 3769 8952
      3771 8957 3775 8962 3776 8967 3778 8966
      3782 8968 3783 8966 3796 8959 3821 8959
TIME...MOT...LOC 2113Z 268DEG 51KT 3805 8954 

HAIL...0.75IN
WIND...70MPH
 
$$
444 
WWUS53 KPAH 132157
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT WED JUL 13 2016

ILC077-145-132205-
/O.EXP.KPAH.SV.W.0183.000000T0000Z-160713T2200Z/
JACKSON IL-PERRY IL-
457 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND PERRY COUNTIES
WILL EXPIRE AT 500 PM CDT...
        
THE MAIN PART OF THE STORMS...WHICH PROMPTED THE WARNING...HAVE
MOVED EAST AND OUT OF THE AREA. LINGERING STORM ACTIVITY WAS STILL
PRODUCING 45 TO 55 MPH WINDS IN AND NEAR CARBONDALE AND CARTERVILLE
AS THE BULK OF THE STORMS CONTINUE TO DEPART TO THE EAST.

AS A RESULT...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE LINGERING THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL AND SOUTHERN ILLINOIS...AND SOUTHEASTERN MISSOURI.

LAT...LON 3821 8915 3799 8914 3795 8918 3795 8915
      3760 8915 3760 8948 3764 8952 3769 8952
      3771 8957 3775 8962 3776 8967 3778 8966
      3782 8968 3783 8966 3796 8959 3821 8959
TIME...MOT...LOC 2154Z 268DEG 51KT 3805 8954 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:25 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 13, 3:25 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
325 PM CDT WED JUL 13 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 237 PM CDT Wed Jul 13 2016

Immediate concern lies with the severe weather potential this
afternoon into the evening. Extreme instability has developed over
much of southern IL this afternoon with sfc temps in the lower
90s and dew point temps running up in the mid 70s. Not much in the
way of 0-6km bulk shear over our area with most locations running
below 30kts. However, given the instability/downcapes involved
ahead of the ongoing complex of storms, would not be surprised to
see at least isolated severe wind gusts in portions of srn IL as
we head into the late afternoon/early evening hours.

SFC front to be making its way slowly south into the region
Thu/Fri time frame as ripples of mid lvl energy try to move
southeast from the Plains. Timing and location of the waves is
difficult at best, but would not be surprised to see some risk of
at least isolated severe activity. repeat on today, especially
especially as we get into the heat of the afternoon (esp Thursday) and
instability builds along/ahead of the and fronts or outflows.
Greatest bulk shear values will probably be over se MO/sw IL.

.LONG TERM...(Saturday through Wednesday)
Issued at 325 PM CDT Wed Jul 13 2016

This extended package combines the previous forecast with regionally
blended forecast guidance. At this time only have moderate
confidence on the finer details with respect to thunderstorm
coverage from Sunday through Tuesday, as the influence of the main
middle and upper level ridge dominates the WFO PAH forecast area.

The mean southern limit of the faster zonal flow is in place over
the weekend, while broad southerly flow from the Gulf of Mexico
continues as well.  The middle and upper level ridge boldly builds
into the area Sunday afternoon into Monday morning, serving to limit
convection across the area as a subsidence inversion builds in aloft.

The ECMWF depicts some westward shift of the ridge by late Monday
into Tuesday, allowing for a sharper northwest flow to impact the
northeast half of the WFO PAH forecast area. At this time, there
will be some uncertainty as to how much retrograding of the ridge
will be going on at this time. Will need to monitor.

With the ridge building in the from the west early next week, heat
index values may approach advisory criteria Monday through
Wednesday, mainly for all of the WFO PAH forecast area, except for
the Pennyrile region of West Kentucky and part of Southwest Indiana.

&&

.AVIATION...
Issued at 255 PM CDT Wed Jul 13 2016

VFR conditions expected at all sites through the period. VCTS
possible at KEVV/KOWB but chances too small to mention at this
time. Southerly winds AOB 10 knots early will gust up to 18-20
knots after 16Z, then drop back to less than 10 knots after 00Z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
Hazardous weather outlook, Jul 13, 3:41 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT WED JUL 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY TONIGHT...MAINLY OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. DAMAGING WIND GUSTS LOOK TO BE THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT SAGS SOUTH INTO THE REGION.
DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREATS. IN
ADDITION...HEAT INDICES WILL TOP OUT NEAR 100 IN MANY LOCATIONS
THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MAINLY SUNDAY
THROUGH TUESDAY...BUT WILL SHIFT EAST AS THE RIDGE BUILDS IN FROM
THE WEST NEXT WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD
SEVERE WEATHER IS QUITE LOW.

HEAT INDEX VALUES WILL APPROACH 100 IN SOUTHEAST MISSOURI ON SUNDAY.
HEAT INDEX VALUES WILL LIKELY REACH NEAR 105 AND ABOVE MONDAY AND
TUESDAY OVER MOST OF THE OUTLOOK AREA, EXCEPT THE PENNYRILE REGION
OF WEST KENTUCKY. A HEAT ADVISORY MAY BE WARRANTED DURING THIS TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI THIS AFTERNOON....GENERALLY NORTH
OF A MARBLE HILL MISSOURI TO HARRISBURG ILLINOIS LINE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:27 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Williamson63 min
Jul 13, 4:47 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne58 min
Jul 13, 5:02 PM CDTSpecial Weather StatementPAHJackson43 min
Jul 13, 5:05 PM CDTSevere Thunderstorm WarningPAHWayne, White55 min
Jul 13, 5:16 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White59 min
Jul 13, 5:30 PM CDTSpecial Weather StatementPAHGallatin, Hardin, Johnson, Saline, Union, Williamson60 min
Jul 13, 5:59 PM CDTSpecial Weather StatementPAHMassac, Pope, Pulaski31 min
Jul 13, 6:34 PM CDTSpecial Weather StatementPAHHardin, Massac, Pope, Pulaski41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.